Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 271, NWS Lubbock, TX

July 9, 2005Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 9, 2005, 6:43 PM CDT for Motley County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Jul 9, 2005, 7:15 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Motley County, TX

The radar

The Lubbock radar (KLBB), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 2:57 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT SAT JUL 9 2005

.SHORT TERM...
NOT MUCH CHANGE FROM PREVIOUS FEW DAYS AS MID/UPPER LEVEL
RIDGE REMAINS ANCHORED FROM NORTHERN MEXICO TO THE NORTHERN
PLAINS. ONCE AGAIN...THUNDERSTORMS ARE DEVELOPING OVER THE
HIGHER TERRAIN OF NEW MEXICO AND COLORADO. EXPECT THESE
STORMS TO AGAIN MOVE SOUTH AND SOUTHEAST TOWARD THE SOUTH
PLAINS LATER THIS AFTERNOON AND TONIGHT. DID NOT MAKE ANY
MAJOR CHANGES TO PREVIOUS FORECAST...EXCEPT TO EXPAND PRECIP
EASTWARD TONIGHT. THIS DO TO PESKY MCV SPINNING OVER THE
WEST/CENTRAL SOUTH PLAINS ATTM. MCV HAS BEEN SLIDING EVER
SO SLOWLY TO THE EAST. WITH CONTINUED SOUTHEAST LOW LEVEL
FLOW TEMPERATURES NOT EXPECTED TO CHANGE MUCH FROM PREVIOUS
FEW DAYS.

.LONG TERM...
UPPER RIDGE TO OUR WEST TO REMAIN THROUGH THE EARLY PART OF THE
WEEK BEFORE CENTER OF IT MIGRATES NORTHWARD LEAVING US ON THE SERN
SIDE OF THE RIDGE. UNTIL THEN NEARLY STATUS QUO AS MOIST LOW/MID
LEVEL INSTABILITY AXIS WILL CONTINUE TO BE FOUND ACROSS EASTERN
NEW MEXICO AND THE WESTERN PANHANDLE/SOUTH PLAINS. THUS WILL CONTINUE
TO SEE A CHANCE FOR MAINLY NIGHTTIME THUNDERSTORMS THROUGH MONDAY
NIGHT...AND POSSIBLY EVEN THROUGH THURSDAY NIGHT. HARD TO SEE A
CUTOFF UNTIL THEN AND WILL MENTION AT LEAST A SLIGHT CHANCE
THROUGH THEN FOR THE WRN THIRD TO HALF OF THE AREA. BY LATE WEEK
WITH RIDGE CENTERED TO OUR NORTHWEST WOULD EXPECT TO SEE THE
OROGRAPHIC CONNECTION WEAKEN...BUT THAT FLOW ALOFT MIGHT LEAD TO
WESTWARD MOVING DISTURBANCES UNDERCUTTING THE RIDGE. THIS SEEMS TO
BE WHAT THE MEDIUM RANGE MODELS WANT TO DO WITH THE REMAINS OF
DENNIS. TIME WILL TELL. DO NOT SEE ENOUGH CHANCE TO WARRANT
MENTION IN DAYS 6 AND 7 AT THIS TIME. SHOULD CONTINUE TO SEE
TEMPS AT OR JUST ABOVE NORMAL GIVEN EXPECTED HEIGHTS/THICKNESSES AND
UPSLOPE LOW LEVEL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  91  65  92 /  30  30  30  20
TULIA         65  91  63  93 /  30  30  20  10
PLAINVIEW     68  91  67  91 /  30  20  20  10
LEVELLAND     67  93  67  94 /  30  30  30  10
LUBBOCK       68  92  68  93 /  30  20  20  10
BROWNFIELD    69  95  67  96 /  30  20  20  10
CHILDRESS     70  94  71  95 /  20  10  10  10
SPUR          70  94  71  95 /  20  20  10  10
ASPERMONT     72  95  72  96 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/07
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SAT JUL 9 2005

TXZ021>044-091655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH THUNDERSTORMS THAT
DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS THIS EVENING THROUGH TONIGHT. PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW LYING AREAS COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT SINCE THESE WILL
HAVE THE POTENTIAL TO SATURATE SOILS AND INCREASE RUNOFF. IF
FLOODING OCCURS MOVE TO HIGHER GROUND.

In the hours before

Special weather statement, Jul 9, 4:46 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SAT JUL 9 2005

TXZ024>026-030>032-036>038-042>044-100000-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
446 PM CDT SAT JUL 9 2005

...STRONG THUNDERSTORMS AROUND THE AREA EARLY THIS EVENING...

SCATTERED THUNDERSTORMS HAVE FORMED EARLY THIS EVENING OVER THE
EASTERN SOUTH PLAINS AND ROLLING PLAINS...JUST IN ADVANCE OF THE
REMNANTS OF A CONVECTIVE SYSTEM NEAR LUBBOCK. THESE STORMS MAY
BRIEFLY BECOME STRONG ENOUGH TO PRODUCE HAIL STONES NEAR THREE-
QUARTERS OF AN INCH DIAMETER OR WIND GUSTS NEAR 60 MPH. HEAVY
RAINFALL MAY AMOUNT TO AN INCH OR SO IN LESS THAN 30 MINUTES CAUSING
PONDING OR MINOR FLOODING OF LOW-LYING AREAS. MOVEMENT ON THESE
STORMS WILL BE VERY SLOW...LESS THAN 5 MPH.

THE STORMS SHOULD WEAKEN A BIT AND MOVE TO THE EAST AFTER DARK.

BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER APPROACHES
OR A WARNING ISSUED FOR YOUR AREA.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:23 PM CDTSevere Thunderstorm WarningLUBDickens37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.